Alert archive / Missouri / Heat Advisories in 2015

Heat Advisory 9, NWS Kansas City, MO

July 25, 201528 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this heat advisory at Jul 25, 2015, 3:43 PM CDT for 28 counties in Missouri; 7 counties in Kansas. It took effect at Jul 26, 2015, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2015, 3:43 PM CDT (20:43 UTC)
In effect from
Jul 26, 2015, 12:00 PM CDT
Expired
Jul 26, 2015, 8:52 PM CDT
In force
9 hr
Issued by
NWS Kansas City, MO
All 35 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Livingston County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-456 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this heat advisory went out at Jul 25, 12:49 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 25, 12:49 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 PM CDT SAT JUL 25 2015

.DISCUSSION...
Issued at 322 AM CDT SAT JUL 25 2015

Thunderstorms should gradually clear the area through the morning,
although clouds and outflow boundaries left behind from this activity
will make temperature forecasts a challenge today. 850 hPa
temperatures will be similar to yesterday which would again favor
temperatures in the middle/upper 90s if the sun were to shine most of
the afternoon. However, unlike yesterday, rather thick upper-level
clouds extend back into Colorado and New Mexico, and these clouds should
keep temperatures a few degrees cooler than Friday. Still, humidity
will remain oppressive so it shouldn't be hard to get heat index
values near or exceeding 105 especially near and south of the
Missouri River where more sun will peek through. Will therefore
continue with the heat advisory for these areas. Some areas near
Butler and Clinton could even rise into heat warning criteria (heat
index 110) if the sun can stay out most of the day but confidence
isn't high enough on this to issue a warning.

A weak upper wave will track into the Mid Missouri Valley this
evening and will likely spark another round of thunderstorms. In fact
with outflow boundaries draped across the region, storms could fire
as early as early/mid afternoon as the atmosphere becomes moderately
to strongly unstable. Better chances for more organized/widespread
storms will arrive near and after sunset as the LLJ redevelops and
noses into northwest Missouri, possibly interacting with one or more
remnant boundaries. This set up could lead to some heavy rainfall
somewhere across northeast KS into northern MO, but models are
struggling to resolve where the better forcing/heavy rain potential
may be. Therefore opted to not issue a flash flood watch at this
time, but one may need to be considered if models can determine
if/where heavy rain is likely to fall. For now the highest threat for
this heavy rain appears to be over northwest MO, but it's possible
the presence of these outflow boundaries could shift it further
south. In addition to the heavy rain threat, hot/moist surface
conditions combined with dry/cool air aloft will support damaging
winds with the strongest storms this afternoon and tonight.

By Sunday subtle height rises should shift the storm track further
north and east into northeast Missouri and points northeast of there,
and by Monday and Tuesday dry weather will build into the entire area.
This will also allow hot and humid conditions to continue across
eastern KS and western MO Sunday and Monday, spreading into the
entire area by Tuesday. Temperatures Sunday through Tuesday look to
be in the middle 90s across these areas with heat index values
probably exceeding 105. Will likely need to consider additional heat
advisories for these periods, possibly even warnings.

A weak front on Wednesday will bring slightly cooler temperatures for
the rest of the week with highs in the upper 80s. A few storms may
accompany the front Wednesday and Wednesday night, but the better
forcing and storm chances will be to our north.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1249 PM CDT SAT JUL 25 2015

VFR conditions currently prevail at all the terminals this afternoon
however there is a chance that thunderstorms will bubble up in the
heat of the afternoon. Therefore have kept the VCTS in for the KC
terminals but added a TEMPO group to KSTJ as areas slightly farther
north look to have a better chance at late afternoon storms. May have
to update the TAFs if and when storms develop. Storm activity could
arrive in a couple of waves as any late afternoon activity may fade
before the nocturnal jet kicks in and gets more storms going. Storm
activity is currently forecast to push off into central and eastern
Missouri for the early morning hours of Sunday. Otherwise, allow the
winds to veer around to the south west Sunday morning

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY until 9 PM CDT this evening for KSZ057-060-103>105.

MO...HEAT ADVISORY until 9 PM CDT this evening for MOZ028-029-037>040-
     043>046-053-054.

&&

DISCUSSION...Hawblitzel
AVIATION...Cutter
Hazardous weather outlook, Jul 25, 1:18 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
118 PM CDT SAT JUL 25 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261830-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
118 PM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 HEAT INDEX VALUES 100 TO 108 ALONG AND SOUTH OF THE MISSOURI RIVER.

 STRONG TO SEVERE STORMS POSSIBLE LATE THIS AFTERNOON THROUGH
 TONIGHT. DAMAGING WINDS AND VERY HEAVY RAINFALL ARE THE PRIMARY
 THREATS WITH LARGE HAIL A LESSER THREAT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 HOT AND HUMID WEATHER SUNDAY THROUGH TUESDAY WITH AFTERNOON HEAT
 INDICES 100 TO 106 DEGREES.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jul 25, 3:15 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT SAT JUL 25 2015

KSZ103>105-252100-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-
315 PM CDT SAT JUL 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEAVENWORTH...
WESTERN WYANDOTTE AND NORTHWESTERN JOHNSON COUNTIES UNTIL 400 PM
CDT...

AT 314 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EUDORA...OR NEAR LAWRENCE...MOVING SOUTHEAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLATHE...SHAWNEE...LENEXA...LEAVENWORTH...LANSING...BONNER SPRINGS...
DE SOTO...TONGANOXIE...BASEHOR...EDWARDSVILLE...LAKE QUIVIRA...KANSAS
CITY...LINWOOD...RENO...FAIRMOUNT...PIPER...CLEARVIEW CITY...JARBALO
AND HOLLIDAY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS NEAR MILE MARKER 410.
 INTERSTATE 435 BETWEEN MILE MARKERS 2 AND 8.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 226.

LAT...LON 3912 9519 3930 9496 3896 9473 3885 9505
      3898 9506 3899 9507 3898 9509 3896 9508
      3897 9511 3897 9513 3898 9516 3896 9517
      3897 9519
TIME...MOT...LOC 2014Z 317DEG 5KT 3901 9515

LEIGHTON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:01 AM CDTSpecial Weather StatementEAXDaviess, Livingston44 min
Jul 25, 12:26 AM CDTSpecial Weather StatementEAXCarroll49 min
Jul 25, 12:41 AM CDTSevere Thunderstorm WarningEAXChariton, Linn, Livingston34 min
Jul 25, 1:12 AM CDTSpecial Weather StatementEAXChariton48 min
Jul 25, 1:27 AM CDTSpecial Weather StatementEAXAtchison48 min
Jul 25, 2:02 AM CDTSevere Thunderstorm WarningEAXRandolph28 min
Jul 25, 2:38 AM CDTSpecial Weather StatementEAXAndrew, Buchanan, Holt52 min
Jul 25, 2:47 AM CDTSpecial Weather StatementEAXWorth43 min
Jul 25, 5:07 AM CDTFlash Flood WarningEAXChariton, Howard, Linn, Macon, Randolph3 hr
Jul 25, 1:49 PM CDTRiver Flood WarningEAXCooper36 hr
Jul 25, 3:45 PM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 28 more18 hr
Jul 25, 5:08 PM CDTRiver Flood WarningEAXLinn, Livingston4 days
Jul 25, 5:08 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston5 days
Jul 25, 3:15 PM CDTSpecial Weather StatementEAXLeavenworth45 min
Jul 25, 3:31 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte29 min
Jul 25, 4:02 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte28 min
Jul 25, 4:30 PM CDTSpecial Weather StatementEAXJohnson45 min
Jul 25, 4:58 PM CDTSpecial Weather StatementEAXJohnson47 min

Nearby

Heat Advisories in Missouri, 2015Heat Advisories in Kansas, 2015Every heat advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.